Is SSRI poop out recognized scientifically?
November 28, 2007 8:10 AM   Subscribe

I know that SSRI poop-out is well documented on the web, but I can't seem to find any references to the scientific literature. Has anyone really studied this?

This is a followup to this question about a horrible session with an unsympathetic psychiatrist "Dr Meanie". When I told Dr Meanie that my current anti-depressant had stopped working after being stable on it for two years, she said 'Anti-depressants don't just stop working.' I explained my history and that it had occurred several times over the years, and in each case, switching to a new medication had solved the problem. She was clearly skeptical. At first I was appalled that a Psychiatrist Consultant would not have heard of it, but I've tried googling for references, and all I can find are anecdotes. I don't expect a specialist to be up to date on web anecdotes. However, I do expect her to be up to date with the scientific literature in her field of study.

Has SSRI poop out been studied properly? Can anyone provide any citations to medical journals? Is there a more scientificy-sounding name for it that I should be looking for?
posted by happyturtle to Health & Fitness (7 answers total)
 


I don't think that's the same thing I'm talking about, meeshell. What happens to me is that after months or years of feeling normal, the depression symptoms come back even though I'm still taking the same medication at the same dose. If I switch to a different anti-depressant, the depression symptoms go away and I feel normal again. I've never experienced the brain zaps.
posted by happyturtle at 8:42 AM on November 28, 2007


Relapse during SSRI treatment for Depression
The present survey data provide preliminary evidence to suggest that while clinicians widely regard SSRIs as efficacious in the acute treatment of depression, many observe some degree of relapse during ongoing treatment. Respondents cited a modal frequency of relapse with SSRIs as being between 11% to 25% of cases over 1 year. This group of clinicians believed that depressive symptoms most often re-emerged at approximately 6 months after achieving an initial remission. SSRI dosage increases seem necessary at some point in the course of ongoing treatment in half of cases observed by respondents. …
This research is from 1996 so it seems likely that follow-up research has been done to confirm or refute these findings in the 11 years since then. But maybe some of the terms used here will help you in further web searches.
posted by jepler at 8:52 AM on November 28, 2007


The medical term for it is tachyphylaxis. Another slightly related term is refractory and, you might also want to try ssri resistance. For instance, a search of ssri resistance + tachyphylaxis gave me this passage:

Related to the issue of refractoriness is the concept of tachyphylaxis. This refers to the loss of an initial response to treatment despite maintainence of the drug at the iniitally effective dosage. Tachyphylaxis usually occurs after several months of treatment, and anecdotally appears to be more common with selective reuptake inihibitors (SSRIs) and MAOIs than with tricyclics.

from: Treatment-Resistant Mood Disorders By Jay D. Amsterdam, Mady Hornig, Andrew Alan Nierenberg

Hope this helps.
posted by squeak at 10:28 AM on November 28, 2007


This doesn't exactly answer your question, but I've had this happen to me a number of times. My latest doctor added Lamictal, which has boosted the antidepressant and helped stabilize my moods. I've heard great things about it helping other people too - not just for bipolar mood stabilization, but for helping with "treatment resistant" depression. It's worth talking to your doctor about.
posted by la petite marie at 11:01 AM on November 28, 2007


I have had it happen to me as well and every medical professional I have talked to about it is very familiar with the syndrome. You obviously were talking to a bonehead - do not go back to Dr. Meanie. Therapy is hard enough without a sympathetic ear.
posted by shaarog at 12:41 PM on November 28, 2007


Thanks everyone. I'm definitely not going back to Dr Meanie. I already despised her for being utterly devoid of compassion. It's nice to know that I can also despise her for being uninformed in her chosen field.
posted by happyturtle at 2:56 PM on November 28, 2007


« Older What are the best blogging tools?   |   Record sound from Quicktime Movie Newer »
This thread is closed to new comments.